Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 9, 2017, 3:01 PM PDT for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 3:01 PM PDT (22:01 UTC)
- Expired
- Jul 9, 2017, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 46 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WGUS56 KLOX 092201
FFWLOX
CAC111-100100-
/O.NEW.KLOX.FF.W.0016.170709T2201Z-170710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
301 PM PDT SUN JUL 9 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The mountains in north central Ventura County in southwestern
California...
* Until 600 PM PDT
* At 256 PM PDT, Doppler radar indicated a strong and nearly
stationary thunderstorm in the mountains of Northern Ventura
County near Mount Pinos. Very heavy rain has been occurring with
this storm, with flash flooding expected to begin shortly.
* Some locations that will experience flooding include...
Mount Pinos, Frazier Park, and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3486 11928 3486 11924 3481 11924 3481 11898
3471 11903 3475 11937 3488 11932 3488 11928
$$
Gomberg/Kaplan2 follow-up statements
581
WGUS76 KLOX 092225
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
325 PM PDT SUN JUL 9 2017
CAC111-100100-
/O.CON.KLOX.FF.W.0016.000000T0000Z-170710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
325 PM PDT SUN JUL 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
THE MOUNTAINS IN NORTH CENTRAL VENTURA COUNTY...
At 310 PM PDT, Doppler radar continued to indicate a strong and nearly
stationary thunderstorm in the mountains of Northern Ventura
County near Mount Pinos. This storm is expanding to the southwest but
still remains to the east of Highway 33. Very heavy rain has been
occurring with this storm since 215 pm, with radar estimating rainfall
rates in excess of 2 inches per hour. This storm has already produced
flash flooding on the Kern county side, and will likely produce flash
flooding on the Ventura county side, especially in the Cuyama Basin.
This storm also has a history of frequent lightning, strong wind gusts, and
hail.
Some locations that will likely experience flash flooding include...
Mount Pinos...Frazier Mountain, and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3486 11928 3486 11924 3481 11924 3481 11898
3471 11903 3475 11937 3488 11932 3488 11928
$$
Gomberg/Kaplan428
WGUS76 KLOX 100000
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
500 PM PDT SUN JUL 9 2017
CAC111-100008-
/O.CAN.KLOX.FF.W.0016.000000T0000Z-170710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
500 PM PDT SUN JUL 9 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL VENTURA COUNTY IS
CANCELLED...
The strong thunderstorm in north central Ventura County has
dissipated, and heavy rain has ended. Flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 3486 11928 3486 11924 3481 11924 3481 11898
3471 11903 3475 11937 3488 11932 3488 11928
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:49 PM PDT, 12 minutes earlier.
Area forecast discussion, Jul 9, 2:49 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
249 PM PDT Sun Jul 9 2017
.SYNOPSIS...
The upper high will slowly weaken over the next couple days.
Onshore flow will return and kick off a cooling trend across the
area. Monsoonal flow may bring showers and thunderstorms to the
mountains and deserts today and Monday. After a brief cooling
trend midweek, conditions will again warm by next weekend
&&
.SHORT TERM...(TDY-WED)
Latest radar indicated organized showers starting to pop up
across the interior San Gabriel mountains and interior Ventura
County mountains. Latest visible satellite imagery continued to
show mid-level clouds increasing from the southeast, associated
with monsoonal flow. It also showed areas of smoke from area fires
streaming northward, affecting portions of Santa Barbara and San
Luis Obispo Counties. A weak disturbance embedded in the monsoonal
flow, currently just south of San Diego will continue to drift
westward into the coastal waters through this evening. Increased
instability associated with this feature will support the slight
chance of thunderstorms across southern waters extending into the
coast and valleys south of Point Conception as well as the Santa
Ynez and Cuyama Valleys with a slight chance to chance of
thunderstorms across the mountains into Antelope Valley.
The main threat with afternoon into evening thunderstorms would be
winds gusty up to and locally over 50 mph and heavy rain. In fact,
weak easterly to northeasterly steering winds aloft and
precipitable waters increasing to around 1.5 inches combined with
moderate instability could lead to localized flash flooding,
especially across the eastern LA mountains into the Antelope
Valley. Thunderstorms that form across the mountains may drift
into adjacent coastal and valley areas today with the weak east
to northeasterly steering currents aloft.
High temperatures so far today have been close to forecasted
except for areas affect by smoke by multiple fires north of Point
Conception as the combination of smoke and increased cloud cover
(likely in part due to the smoke) have kept down a bit more then
expected. As the ridge of high pressure loosens its grip over the
area, expect cooler temperatures overnight tonight, although
increases in moisture and cloud cover from monsoonal flow will
still maintain above normal low temperatures for many areas,
especially to the south of Point Conception.
The ridge of high pressure is expected to continue to weaken and
shift eastward towards the Central and Eastern United States
through Wednesday. This combined with a weak trough of low
pressure setting up off the West Coast will switch the
southeasterly to southerly flow, southwesterly by Tuesday, acting
to shut the door to monsoonal flow and any associated thunderstorm
activity. As for Monday, it does appear there will be enough
moist southerly flow and instability to warrant a slight chance of
thunderstorms for the Mountains into the Antelope Valley. Other
than afternoon and evening build-ups, skies will become mostly
sunny by Tuesday and continuing into Wednesday, save for night to
morning low clouds redeveloping for coastal areas by Wednesday.
The increasing dry southwesterly flow aloft and lowering 500 mb
heights will support generally 4 to 8 degrees of cooling (largest
away from the coast) for Monday with a few degrees of cooling
heading into Tuesday and Wednesday with temps approaching normal
by Wednesday. Low temps will also follow a similar cooling trend
with most significant cooling also away from the coast. The
prolonged cooling trend should put an end for the need for heat
products, for now.
.LONG TERM...(THU-SUN)
There is above normal confidence in terms of the large scale
pattern for the long term. High pressure aloft will likely expand
back over Utah by Friday, strengthening and expanding further
westward, possibly into the Great basin by Saturday with little
change for Sunday. This means our break from the latest heatwave
may be short lived with widespread triple heat possibly returning
next weekend. Increasing northerly gradients next weekend may
further add to the heat and help maintain warm overnight
temperatures for favored valley and foothill locations.
Additionally, the high position over the Great basin will open the
door once again for monsoonal moisture with increasing humidities,
mid to high level clouds, as well as thunderstorms possibly
returning to portions of Southwest California.
&&
.AVIATION...09/2130Z.
At 21Z, the marine layer was around 500 feet deep at KLAX. The
top of the inversion was around 1300 feet with a temperature of
28 degrees Celsius.
Moderate confidence in the current forecast. VFR conditions are
expected throughout the period, except for a chance of LIFR to IFR
conditions at coastal terminals after 04Z. Smoke at times may
product There is a slight chance of thunderstorms at all
terminals through 04Z.
KLAX...VFR conditions are expected throughout the period, except
for a 30 percent chance of LIFR to IFR conditions between 10Z and
16Z. There is a slight chance of thunderstorms at all terminals
through 04Z.
KBUR...High confidence in VFR conditions throughout the period.
There is a 20 percent chance of a thunderstorm through 04Z.
&&
.MARINE...09/300 PM.
Winds will subside tonight and Small Craft Advisories will likely
expire at 9 pm PDT this evening. Locally choppy seas may still
persist through much of the week due to short-period seas and
local Small Craft Advisory winds each afternoon and evening.
A moderately long-period southerly swell originating from
Hurricane Eugene, about 550 miles south-southwest of Cabo San
Lucas, will move over the waters through Thursday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 11 PM PDT this evening for
zones 36>38-44>46-51>54-59-88-547. (See LAXNPWLOX).
Beach Hazards Statement in effect through Wednesday evening
for zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
for zones 670-673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
A south swell from hurricane Eugene will likely bring elevated
surf with strong rip currents to south facing beaches Tuesday and
Wednesday. Well above normal temperatures will likely return late
next week with a possible return of monsoonal driven
thunderstorms.
&&
PUBLIC...Munroe
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Sweet
weather.gov/losangelesIn the hours before
Special weather statement, Jul 9, 2:35 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service OXNARD CA
235 PM PDT SUN JUL 9 2017
CAZ053-092300-
Ventura County Mountains CA-
235 PM PDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VENTURA COUNTY
UNTIL 400 PM PDT...
At 230 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos and was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. In addition, frequent lightning can be expected with
this storm, as well as heavy downpours which could cause localized
flooding.
Locations impacted include...
Mount Pinos and Frazier Mountain...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3486 11928 3486 11924 3481 11924 3481 11898
3479 11898 3479 11891 3478 11891 3465 11918
3474 11931 3485 11942 3488 11936 3488 11928
TIME...MOT...LOC 2134Z 240DEG 49KT 3488 11906
Gomberg/KaplanThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:10 AM PDT | Heat Advisory | LOX | Los Angeles, Santa Barbara | 22 hr |
| Jul 9, 2:35 PM PDT | Special Weather Statement | LOX | Ventura | 85 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.